Exenatide and sitagliptin were associated with a twofold increased risk for pancreatitis among adults with type 2 diabetes.
Both current and recent use of the glucagon-like peptide 1 (GLP-1) agonists exenatide and sitagliptin were associated with a more than twofold increased risk for acute pancreatitis among a group of adults with type 2 diabetes. These findings were published online February 25 in JAMA: Internal Medicine.
Patients who had used either drug within 30 days had an increased adjusted odds ratio (OR) of 2.24 (95% CI, 1.36-3.69; P = .01) for acute pancreatitis. Recent use, defined as past 30 days but within 2 years, resulted in an adjusted OR of 2.01 (95% CI, 1.37-3.18; P = .01) for emergent pancreatitis. Both current use (OR = 2.01) and recent use (OR = 1.95) were associated with a statistically significant increase in hospitalization rate for the condition.
The scientific and medical communities have known that pancreatitis could be a side effect of GLP-1 drugs, a pre-approval risk that was noted in animal studies. The researchers said their study is the first to accurately assess the degree of risk in humans.
The study abstract is available here.